Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 72, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 17, 2019, 4:36 PM CDT for Oktibbeha County, Winston County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2019, 4:36 PM CDT (21:36 UTC)
- Expired
- Jun 17, 2019, 6:30 PM CDT
- In force
- 114 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Oktibbeha County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WGUS54 KJAN 172136 FFWJAN MSC105-159-172330- /O.NEW.KJAN.FF.W.0072.190617T2136Z-190617T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 436 PM CDT Mon Jun 17 2019 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Western Oktibbeha County in northeastern Mississippi... Northeastern Winston County in east central Mississippi... * Until 630 PM CDT. * At 435 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Starkville, Maben, Betheden, Craig Springs, Longview and Sturgis. Additional rainfall amounts of 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3319 8909 3356 8909 3356 8886 3318 8885 $$ JM
1 follow-up statement
012 WGUS74 KJAN 172320 FFSJAN Flash Flood Statement National Weather Service Jackson MS 620 PM CDT Mon Jun 17 2019 MSC105-159-172330- /O.EXP.KJAN.FF.W.0072.000000T0000Z-190617T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oktibbeha MS-Winston MS- 620 PM CDT Mon Jun 17 2019 ...THE FLASH FLOOD WARNING FOR WESTERN OKTIBBEHA AND NORTHEASTERN WINSTON COUNTIES WILL EXPIRE AT 630 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3319 8909 3356 8909 3356 8886 3318 8885 $$ JM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:01 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 17, 4:01 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Jackson MS 401 PM CDT Mon Jun 17 2019 .DISCUSSION... Through Tuesday: Enhanced 0-3 km flow has been enough to organize a broken line of storms with localized damaging wind gusts. This convection will continue to advance north/northeastward through the remainder of the afternoon, then taper off this evening with the loss of daytime instability. With the outflow/cold pool from today's convection making lesser progress into eastern Mississippi this evening, there is some potential for redevelopment of showers and storms along the remnant boundary overnight or early Tuesday morning. Overnight, low stratus development is likely to occur across much of the area as the low levels remain rather moisture- rich. Winds may also become light enough for some patchy fog development. The mid/upper shortwave will advance eastward through tomorrow, and the pool of greatest deep layer moisture will become oriented across East MS and AL. This will focus the higher rain chances in the eastern portion of the area, though isolated to scattered convection remains possible farther west. Lesser buoyancy due to development earlier in the day and relaxing low level shear may lessen the threat for isolated severe storms. /DL/ Tuesday night through Monday: Tuesday evening the shortwave trough will be shifting east of Mississippi and along with the loss of daytime heating, the chance for rain will end from the west. still be left with a rather moist airmass with PWATs around and inch and a half and surface dew points in the lower 70s. This will help maintain our warmer than normal low temperatures. Wednesday a couple additional northern stream shortwave troughs will be moving over the Plains. The northern most shortwave will support a surface low but both will track well north of our region. Models are a little slower with the southern shortwave that is expected to move over our CWA after midnight. There will be isolated to scattered mainly afternoon convection Wednesday that is not expected to be severe in our area but, in our northwest Wednesday night isolated severe storms will be possible as the shortwave moves over our CWA. Damaging winds still look to be the primary threat but hail to the size of quarters will also be possible. Thursday the shortwave will be shifting east of Mississippi while the weak cold front sags into the central portions of our CWA. Model consensus stalls this weak cold front near the Interstate 20 corridor. This boundary will prolong rain chances in our CWA through the day Thursday into Thursday night. Induced mid level ridging will strengthen over our region Friday while surface ridging continues to remain across the Florida peninsula and over the central Gulf. This will allow for warmer temperatures and lower rain chances. Mid level ridging is expected to continue strengthening over our region Saturday into Sunday as upper level troughing takes over the western CONUS and slowly tries to shift east. Models differ on how low the ridging will dominate and troughing moves in from the west. Consensus suggests a warming trend through the weekend with very little chance for rain in the east while low chances will be hard to leave out in the west. /22/ && .AVIATION... 18Z TAF discussion: VFR conditions exist at most TAF sites this afternoon. However, scattered SHRA/TSRA are developing across the region and will spread northeastward through the afternoon and early evening. As storms move across sites, brief categorical reductions of ceiling and visibility are possible in +RA and wind gusts up to 50 kt cannot be ruled out. Activity will generally decrease shortly after sunset, with VFR conditions returning through much of the night. Toward daybreak on Tuesday, MVFR stratus development is expected across much of the area and some patchy areas of fog are possible as well. VFR conditions will return by mid-morning. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 87 72 91 / 30 49 19 27 Meridian 73 87 73 90 / 60 66 27 34 Vicksburg 72 88 73 92 / 23 38 10 22 Hattiesburg 71 86 72 91 / 48 69 22 39 Natchez 70 87 72 90 / 24 39 10 22 Greenville 71 88 74 92 / 44 28 16 26 Greenwood 73 87 74 90 / 61 43 19 29 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/22
Hazardous weather outlook, Jun 17, 2:45 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 245 PM CDT Mon Jun 17 2019 ARZ074-075-LAZ007>009-015-MSZ018-019-025>046-049>052-055>058- 064>066-072>074-181945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala- Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba- Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 245 PM CDT Mon Jun 17 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through early evening Isolated severe storms, capable of producing damaging wind gusts, are possible this afternoon through early this evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Isolated severe thunderstorms are possible for southeast Arkansas, portions of northwest Mississippi, and portions of northeast Louisiana Wednesday night. The primary hazards will be damaging wind gusts and hail up to quarter size. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight and Wednesday through Wednesday night. LAZ016-023>026-MSZ047-048-053-054-059>063-181945- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds- Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- 245 PM CDT Mon Jun 17 2019 This hazardous weather outlook is for portions of northeast Louisiana and southwest Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. DL && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 17, 3:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TSTM WND DMG 4 W UNION CHURCH 31.69N 90.86W
06/17/2019 JEFFERSON MS LAW ENFORCEMENT
CORRECTS PREVIOUS TORNADO REPORT FROM 4 W
UNION CHURCH. TREE DOWN ACROSS HWY 28 AT
BARNES LN.
&&
CELocal storm report, Jun 17, 3:31 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND DMG 2 E SHARON 32.66N 89.91W
06/17/2019 MADISON MS LAW ENFORCEMENT
TREES DOWN ACROSS OLD HWY 16.
&&
CESpecial weather statement, Jun 17, 3:33 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Jackson MS 333 PM CDT Mon Jun 17 2019 MSZ036-037-043-044-172100- Attala MS-Leake MS-Madison MS-Holmes MS- 333 PM CDT Mon Jun 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE... SOUTHEASTERN HOLMES...SOUTHWESTERN ATTALA AND NORTHEASTERN MADISON COUNTIES UNTIL 400 PM CDT... At 332 PM CDT, Meteorologists were tracking a strong thunderstorm near Newport, or 10 miles south of Durant, moving north at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mcadams around 350 PM CDT. Durant around 355 PM CDT. Possumneck around 400 PM CDT. Other locations impacted by this storm include Sallis. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3281 8970 3287 8997 3318 8990 3312 8960 TIME...MOT...LOC 2032Z 195DEG 22KT 3293 8983 JM
Local storm report, Jun 17, 3:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG 4 W TERRY 32.11N 90.37W
06/17/2019 HINDS MS LAW ENFORCEMENT
A FEW TREES DOWN AT MIDWAY AND GREEN GABLE
RD.
&&
CESpecial weather statement, Jun 17, 3:59 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
359 PM CDT Mon Jun 17 2019
MSZ030-033-172130-
Oktibbeha MS-Clay MS-
359 PM CDT Mon Jun 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OKTIBBEHA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 430 PM CDT...
At 359 PM CDT, Meteorologists were tracking a strong thunderstorm
near Longview, or 10 miles west of Starkville, moving west at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Oktibbeha and southwestern Clay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3336 8892 3339 8909 3348 8909 3356 8906
3356 8902 3364 8902 3364 8903 3365 8902
3359 8875
TIME...MOT...LOC 2059Z 096DEG 5KT 3345 8900
JMSpecial weather statement, Jun 17, 4:07 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
407 PM CDT Mon Jun 17 2019
MSZ032-033-038-039-045-046-172130-
Kemper MS-Oktibbeha MS-Neshoba MS-Winston MS-Noxubee MS-Choctaw MS-
407 PM CDT Mon Jun 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHOCTAW...WESTERN
NOXUBEE...NORTHWESTERN KEMPER...SOUTHWESTERN OKTIBBEHA...WINSTON AND
NORTHEASTERN NESHOBA COUNTIES UNTIL 430 PM CDT...
At 407 PM CDT, Meteorologists were tracking a strong thunderstorm
over Center Ridge, or near Louisville, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Millcreek around 420 PM CDT.
Betheden around 425 PM CDT.
Craig Springs around 430 PM CDT.
Other locations impacted by this storm include Noxapater and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3279 8893 3285 8914 3309 8932 3311 8932
3343 8899 3319 8859
TIME...MOT...LOC 2107Z 218DEG 32KT 3307 8902
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:08 PM CDT | Special Weather Statement | JAN | Kemper | 37 min |
| Jun 17, 12:05 PM CDT | Special Weather Statement | JAN | Franklin | 40 min |
| Jun 17, 12:29 PM CDT | Special Weather Statement | JAN | Jefferson | 46 min |
| Jun 17, 12:36 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln | 54 min |
| Jun 17, 12:55 PM CDT | Special Weather Statement | JAN | Yazoo | 35 min |
| Jun 17, 1:03 PM CDT | Special Weather Statement | JAN | Lincoln | 27 min |
| Jun 17, 1:07 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Warren | 53 min |
| Jun 17, 1:23 PM CDT | Special Weather Statement | JAN | Claiborne | 37 min |
| Jun 17, 1:33 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 46 min |
| Jun 17, 1:40 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 43 min |
| Jun 17, 1:57 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Madison, Warren, Yazoo | 63 min |
| Jun 17, 2:01 PM CDT | Tornado Warning | JAN | Hinds | 10 min |
| Jun 17, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison, Rankin, Scott | 53 min |
| Jun 17, 3:14 PM CDT | Special Weather Statement | JAN | Winston | 31 min |
| Jun 17, 3:33 PM CDT | Special Weather Statement | JAN | Attala | 27 min |
| Jun 17, 3:59 PM CDT | Special Weather Statement | JAN | Oktibbeha | 31 min |
| Jun 17, 4:07 PM CDT | Special Weather Statement | JAN | Winston | 23 min |
| Jun 17, 4:29 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Leflore, Sunflower | 39 min |
| Jun 17, 4:53 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 45 min |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.